0
Abstract: Case Reports |

SEVERE POSTOPERATIVE BLEEDING SECONDARY TO ACQUIRED HEMOPHILIA A IN A PATIENT WITH ACUTE PANCREATITIS FREE TO VIEW

Jon D. Fuerstenberg, MD*; Gregory Beilman, MD, FCCP; Tareq Massimi, BA
Author and Funding Information

University of Minnesota, Minneapolis, MN



Chest. 2006;130(4_MeetingAbstracts):296S. doi:10.1378/chest.130.4_MeetingAbstracts.296S-a
Text Size: A A A
Published online

INTRODUCTION: Acquired hemophilia A is a rare cause of post-operative bleeding. We present a case of acquired hemophilia A associated with acute pancreatitis.

CASE PRESENTATION: A 52 year old previously healthy man was transferred to our hospital for management of complications related to acute pancreatitis. He initially presented to an outside hospital with a diagnosis of acute pancreatitis which resulted in a short, uncomplicated hospitalization. He returned three weeks later complaining of abdominal pain, nausea, vomiting, fevers, and twenty pound weight loss. He was transferred after an abdominal CT demonstrated extensive peripancreatic abscesses and partial pancreatic necrosis. The patient continued to deteriorate after initial treatment with antibiotics and percutaneous drainage of the peripancreatic abscesses. Exploratory laparotomy was performed. During surgery the patient became profoundly coagulopathic and hemodynamically unstable. A damage control closure was performed and he was brought to the SICU for resuscitation. The patient received over fifty units of packed red cells, platelets, crypoprecipitate, fresh frozen plasma, and recombinant human factor VIIa (rFVIIa) during his initial resuscitation. Because of continued bleeding he was returned to the OR for further exploration. No distinct bleeding source was identified and he was returned to the SICU. He remained in the SICU for two weeks due to recurrent bleeding. Tagged RBC scan demonstrated a proximal duodenal source. Endoscopy identified no active bleeding, but clotted blood at the duodenal papilla was suggestive of hemosuccus pancreaticus. During these subsequent bleeding episodes his partial thromboplastin time (PTT) was persistently elevated at 88 seconds with INR minimally elevated at 1.37. Mixing studies did not correct the PTT, suggesting a factor inhibitor. Individual factor activity testing was notable for 1% factor VIII activity. Bethesda assay demonstrated 16.5 BU/mL. The patient had no personal or family history of bleeding disorders. He was diagnosed with acquired hemophilia secondary to factor VIII inhibitor. The patient was initially treated with prednisone and received additional rFVIIa for bleeding episodes. He was later treated with cyclophosphamide and rituximab for persistent PTT elevation. He improved and was discharged hospital day 56. Factor VIII activity and PTT normalized by 1 month after discharge.

DISCUSSIONS: Acquired hemophilia is a rare condition with an estimated incidence of 0.2 to 1 cases/million persons/year. It has an associated mortality rate of 7.9 to 22%.1 Associated conditions include pregnancy, malignancies, autoimmune disorders, and allergic drug reactions, though many cases remain idiopathic. To the best of our knowledge this is the first reported case associated with acute pancreatitis.The diagnosis of acquired hemophilia can be difficult, due to its rarity and due to different bleeding patterns compared to congenital hemophilias. Hemarthrosis is rare, whereas severe bleeding is a frequent presentation of acquired hemophilia.1 Laboratory evaluation demonstrates a prolonged aPTT that doesn't correct with mixing. Low factor VIII levels without history of bleeding problems makes the diagnosis more likely.The treatment of acquired hemophilia A involves treatment of the associated condition (e.g. malignancy, allergy), treatment of bleeding episodes, temporary reduction of the inhibitor titer, and eradication of the autoantibody. In patients like ours with a high inhibitor titer (>5 BU/mL) treatment of bleeding includes the use of rFVIIa or porcine factor VIII concentrates. High inhibitor levels can be reduced with plasmapheresis or immunoadsorption. Immunosuppressants are used to eliminate the autoantibody.1.

CONCLUSION: Coagulopathies are common in critically ill post-operative patients. In certain cases, however, further workup of a persistent coagulopathy may reveal other causes such as an acquired hemophilia.

DISCLOSURE: Jon Fuerstenberg, None.

Monday, October 23, 2006

4:15 PM - 5:45 PM

References

Franchini M, et al. Acquired hemophilia A: a concise review.Am J Hematol2005,80:55-63. [CrossRef]
 

Figures

Tables

References

Franchini M, et al. Acquired hemophilia A: a concise review.Am J Hematol2005,80:55-63. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543